Question

I am a breastfeeding mother and i want to know if it is safe to use Oxycodone? Is Oxycodone safe for nursing mother and child? Does Oxycodone extracts into breast milk? Does Oxycodone has any long term or short term side effects on infants? Can Oxycodone influence milk supply or can Oxycodone decrease milk supply in lactating mothers?

Oxycodone lactation summary

Oxycodone is unsafe in breastfeeding
  • DrLact safety Score for Oxycodone is 5 out of 8 which is considered Unsafe as per our analyses.
  • A safety Score of 5 indicates that usage of Oxycodone may cause serious side effects in breastfed baby.
  • Our study of different scientific research indicates that Oxycodone may cause moderate to high side effects or may affect milk supply in lactating mother.
  • Our suggestion is to use safer alternate options rather than using Oxycodone .
  • It is recommended to evaluate the advantage of not breastfeeding while using Oxycodone Vs not using Oxycodone And continue breastfeeding.
  • While using Oxycodone Its must to monitor child for possible reactions. It is also important to understand that side effects vary largely based on age of breastfed child and time of medication in addition to dosage.
  • Score calculated using the DrLact safety Version 1.2 model, this score ranges from 0 to 8 and measures overall safety of drug in lactation. Scores are primarily calculated using publicly available case studies, research papers, other scientific journals and publically available data.

Answer by Dr. Ru: About Oxycodone usage in lactation

Very often used for treatment of pain associated to episiotomy or Cesarean section operation. Excreted and accumulates into breast milk in significant amount along with associated problems among 20% of breastfed infants from treated mothers. Side effects have been rarely severe like excessive sedation, letargia, hypothermia and apnea. Dose should not be higher than 30 mg a day for no longer than 3 days. Women with some variants of enzyme-linked gene CYP2D6 who are on Oxycodone and their breastfed infants may experience increased sedation. Dose should not be higher than 30 mg a day for no longer than 3 days. Use of Oxycodone during childhood is risky because of a large elimination half-life variability. Adequately use of nonsteroidal anti-inflammatory drugs (NSAIDs) may attain pain relief with less side effects than with narcotic analgesics.

Answer by DrLact: About Oxycodone usage in lactation

Maternal use of oral narcotics during breastfeeding can cause infant drowsiness, central nervous system depression and even death. Infant sedation is common and well documented with maternal use of oxycodone. Newborn infants seem to be particularly sensitive to the effects of even small dosages of narcotic analgesics. Once the mother's milk comes in, it is best to provide pain control with a nonnarcotic analgesic and limit maternal intake of oral oxycodone (and combinations) to a 2 to 3 days, especially in the outpatient setting.[1] A maximum oxycodone dosage of 30 mg daily is suggested, although some sources recommend avoiding oxycodone during breastfeeding.[2][3] Oxycodone elimination is decreased in young infants with much inter-individual variability. Monitor the infant closely for drowsiness, adequate weight gain, and developmental milestones, especially in younger, exclusively breastfed infants. If the baby shows signs of increased sleepiness (more than usual), difficulty breastfeeding, breathing difficulties, or limpness, a physician should be contacted immediately. Other agents are preferred over oxycodone during breastfeeding.[2]

Oxycodone Side Effects in Breastfeeding

A 10-month-old, 7.7 kg infant of a prescription drug-dependant mother died of cardiac arrest after a 12- to 24-hour period of lethargy, hypersomnolence and dyspnea. The infant also had a recent history of fever. The mother had reportedly been breastfeeding the infant 3 times a day for several weeks and had taken 180 mg of oxycodone, as well as muscle relaxants, the day prior to her infant's death. A blood oxycodone level of 600 mcg/L was measured on autopsy. The medical examiner considered it unlikely that such a high level of oxycodone in the infant's blood could be due to breastfeeding exposure as reported by the mother and thus considered the death a homicide resulting from either the intentional administration of oxycodone directly to the infant or from a higher dose of oxycodone in breastmilk than that reported by the mother.[9] In a study of 50 mothers taking oxycodone post-cesarean section, 50 neonates were evaluated for sedation over 48 hours after birth. None was severely sedated and less than 4% had sedation of 3 on a 1 (fully alert) to 5 (difficult to rouse) scale and none more sedated than 3 on the scale. Because these infants were in the first 3 days postpartum, their oxycodone dose was probably limited by the small volumes of colostrum they were ingesting.[7] An infant was born to a mother taking oxycodone 20 mg 3 times daily, fluoxetine 40 mg daily and quetiapine 400 mg daily. The infant was breastfed 6 to 7 times daily and was receiving 120 mcg of oral morphine 3 times daily for opiate withdrawal. Upon examination at 3 months of age, the infant's weight was at the 25th percentile for age, having been at the 50th percentile at birth. The authors attributed the weight loss to opiate withdrawal. The infant's Denver developmental score was equal to his chronological age.[10] A woman who was exclusively breastfeeding her infant was taking 5 to 10 mg of oxycodone every 4 to 6 hours for episiotomy pain. Her 45-day-old infant was brought to the emergency department with a temperature of 98.4 degrees F, a heart rate of 154 per minute, 20 breaths per minute, a blood pressure of 71/52, and an oxygen saturation of 60% to 69% on room air. The infant had been constipated since birth, passing one stool every 5 to 8 days. The infant had sluggish movements slow, shallow, and irregular breathing. Her pupils were small, but reactive. Hydromorphone levels in urine were elevated. The patient was intubated and given opiates around the clock for two days before being extubated and discharged. The infant's constipation, CNS and respiratory depression were probably caused by oxycodone in breastmilk.[8] In a retrospective study, nursing mothers who were taking either oxycodone, codeine or acetaminophen for pain while breastfeeding were contacted by telephone to ascertain the degree of maternally perceived central nervous system (CNS) depression. Mothers taking oxycodone reported signs of CNS depression in 20% (28/139) of their infants, while those taking acetaminophen reported infant CNS depression in only 0.5% (1/184) of their infants. Women who reported infant sedation were taking 0.4 mg/kg daily of oxycodone, and unaffected were taking 0.15 mg/kg daily. Affected infants had more hours of daily uninterrupted sleep than unaffected infants, and 4 of the affected infants reportedly had "irregular breathing". Thirty-eight of 39 mothers reported that infant sedation ceased with maternal oxycodone discontinuation. Mothers of affected infants were also more likely to experience lethargy and other side effects than mothers of unaffected infants. Mothers who took codeine reported a similar rate of infant sedation (17%) compared to oxycodone, but the groups were statistically different in parity and postmenstrual age (PMA), with the codeine group having a slightly higher PMA.[11] A newborn infant was exclusively breastfed and found to be well by his physician at 2 days of age. At 3 days postpartum, the infant began to be sedated and became difficult to arouse and did not feed from either breast. At 4 days of age, the infant was brought to the emergency department where the infant was found to have lethargy, hypothermia, pinpoint pupils, and a poor sucking reflex. The mother reported that her milk had come in the previous evening. She had taken 10 mg of oxycodone that evening and another 5 mg the next morning in the form of Percocet (oxycodone 5 mg plus acetaminophen 325 mg). The infant was given naloxone 0.34 mg intramuscularly and within 2 minutes, the baby's eyes opened and he drank 45 mL of formula. No further sedation was seen over the next 24 hours.[12] The infant's sedation was probably caused by oxycodone in breastmilk.

Oxycodone Possible Effects in Breastfeeding

Oxycodone can increase serum prolactin.[13] However, the prolactin level in a mother with established lactation may not affect her ability to breastfeed.

Alternate Drugs

Remifentanil(Low Risk)
Methadone(Safe)
Butorphanol(Low Risk)
Meperidine(Low Risk)
Heroin(Dangerous)
Pentazocine(Low Risk)
Oxycodone(Unsafe)
Tramadol(Safe)
Hydrocodone(Low Risk)
Morphine(Low Risk)
Sufentanil(Low Risk)
Fentanyl(Safe)
Dihydrocodeine(Low Risk)
Oxycodone(Unsafe)
Hydrocodone(Low Risk)
Codeine(Unsafe)
Methadone(Safe)
Remifentanil(Low Risk)
Codeine(Unsafe)
Methadone(Safe)
Butorphanol(Low Risk)
Meperidine(Low Risk)
Heroin(Dangerous)
Pentazocine(Low Risk)
Dihydrocodeine(Low Risk)
Oxycodone(Unsafe)
Tramadol(Safe)
Hydrocodone(Low Risk)
Morphine(Low Risk)
Sufentanil(Low Risk)
Fentanyl(Safe)
Butorphanol(Low Risk)
Meperidine(Low Risk)
Pentazocine(Low Risk)
Oxycodone(Unsafe)
Sufentanil(Low Risk)
Fentanyl(Safe)
Remifentanil(Low Risk)
Disclaimer: Information presented in this database is not meant as a substitute for professional judgment. You should consult your healthcare provider for breastfeeding advice related to your particular situation. We do not warrant or assume any liability or responsibility for the accuracy or completeness of the information on this Site.